Cookies?
Library Header Image
LSE Research Online LSE Library Services

Find-and-fetch search on a tree

Alpern, Steven (2011) Find-and-fetch search on a tree. Operations Research, 59 (5). pp. 1258-1268. ISSN 0030-364X

Full text not available from this repository.

Abstract

We introduce a new type of search game called the "find-and- fetch" game F 4Q1O5. The Hider simply picks any point H in the network Q. The Searcher starts at time zero at a given point O of Q, moving at unit speed until he reaches H (finds the Hider). Then he returns at a given speed σ along the shortest path back to O, arriving at time R, the payoff. This models the problem faced in many types of search, including search-and-rescue problems and foraging problems of animals (where food must be found and returned to the lair). When Q is a binary tree, we derive optimal probabilities for the Searcher to branch at the nodes. These probabilities give a positive bias towards searching longer branches first. We show that the minimax value of the return time R (the game value of F (Q,O)) is μ+D/σ, where . is the total length of Q and D is the mean distance from the root O to the leaves (terminal nodes) of Q, where the mean is taken with respect to what is known as the equal branch density distribution. As σ goes to infinity, our problem reduces to the search game model where the payoff is simply the time to reach the Hider, and our results tend to those obtained by Gal [Gal, S. 1979. Search games with mobile and immobile hider. SIAM J. Control Optim. 17(1) 99-122] and Anderson and Gal [Anderson, E. J., S. Gal. 1990. Search in a maze. Probab. Engrg. Inform. Sci. 4(3) 311-318] for that model. We also apply our return time formula μ+D/σ to determine the ideal location for the root (lair or rescue center) O, assuming it can be moved. In the traditional "find only" model, the location of O does not matter. Subject classifications: search and surveillance; networks/graphs, tree algorithms; game theory. Area of review: Optimization. History: Received May 2010; revisions received September 2010, December 2010; accepted December 2010.

Item Type: Article
Official URL: http://or.journal.informs.org/
Additional Information: © 2011 Insitute for operations research and the management sciences (INFORMS)
Library of Congress subject classification: H Social Sciences > HB Economic Theory
Q Science > QA Mathematics
Journal of Economic Literature Classification System: C - Mathematical and Quantitative Methods > C0 - General > C02 - Mathematical Methods
C - Mathematical and Quantitative Methods > C7 - Game Theory and Bargaining Theory
Sets: Departments > Mathematics
Collections > Economists Online
Rights: http://www.lse.ac.uk/library/usingTheLibrary/academicSupport/OA/depositYourResearch.aspx
Date Deposited: 09 Dec 2011 09:37
URL: http://eprints.lse.ac.uk/40090/

Actions (login required)

Record administration - authorised staff only Record administration - authorised staff only